Spotlight News

Ibuprofen can trigger liver damage

BEIJING, China — When people enter a hospital, most probably don’t think about the side-effects of their medication — they just want to feel better. Unfortunately, a new study finds even common painkillers can cause liver damage in hospital patients.

Drugs like aspirin, ibuprofen, and naproxen belong to a group called non-steroidal anti-inflammatory drugs (NSAIDs). Doctors and patients need to be aware of their dangers, researchers in China warn.

“Our results showed that the incidence in hospital patients was 13 times higher than that of the general population in mainland China,” says corresponding author Dr. DaiHong Guo from the Chinese People’s Liberation Army General Hospital in Beijing in a statement to SWNS. “The incidence of liver injury for many drugs has been seriously underestimated.”

Patients with high cholesterol, cardiovascular disease, pre-existing liver disease, a history of prior surgeries are most vulnerable. The findings come from an analysis of hospital records of 156,570 individuals. Study authors identified 499 cases of drug-induced liver injury (DILI), an incidence rate of 0.32 percent.

Results show anti-infective agents and cancer medications can also cause DILI. The greatest threat appears to come from voriconazole, an anti-fungal medication.

Read more at: https://www.studyfinds.org/painkillers-ibuprofen-liver-damage/

Leave a Reply